Alert archive / North Dakota / Special Weather Statements in 2016
Special Weather Statement, NWS Bismarck, ND
NWS Bismarck, ND issued this special weather statement at Jun 29, 2016, 3:11 PM CDT for Morton County, North Dakota. It was in force for 49 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 29, 2016, 3:11 PM CDT (20:11 UTC)
- Expired
- Jun 29, 2016, 4:00 PM CDT
- In force
- 49 min
- Issued by
- NWS Bismarck, ND
County Morton County, ND
The radar
The Bismarck radar (KBIS), 24 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 3:35 PM CDT | TSTM WND GST 59 | 4 S Mandan, ND | AWOS STATION 4 S MANDAN /Y19/. |
| Jun 29, 3:40 PM CDT | TSTM WND GST 44 | 2 Wnw Lincoln, ND | ASOS STATION BISMARCK ND /BIS/. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 8.2 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -224 J/kg
- Mixed-layer LCL
- 1493 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
834 WWUS83 KBIS 292011 SPSBIS SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 311 PM CDT WED JUN 29 2016 NDZ034-035-292100- MORTON ND-BURLEIGH ND- 311 PM CDT WED JUN 29 2016 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BURLEIGH AND NORTHEASTERN MORTON COUNTIES UNTIL 400 PM CDT... AT 311 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTHEAST OF FISH CREEK DAM...OR 10 MILES WEST OF MANDAN...MOVING EAST AT 25 MPH. WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BISMARCK...MANDAN...LINCOLN...ST. ANTHONY...FISH CREEK DAM... FORT ABRAHAM LINCOLN STATE PARK... CROWN BUTTE LAKE AND UNIVERSITY OF MARY. LAT...LON 4665 10134 4690 10120 4687 10064 4648 10077 TIME...MOT...LOC 2011Z 286DEG 20KT 4681 10111 $$ JONES
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this special weather statement went out at Jun 29, 12:31 PM CDT, 2 hours 40 minutes earlier.
Area forecast discussion, Jun 29, 12:31 PM CDT, 2 hours 40 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 1231 PM CDT WED JUN 29 2016 .UPDATE... Issued at 1229 PM CDT Wed Jun 29 2016 A few showers and thunderstorms continue to randomly develop over the area with modest instability in place as a weak short wave slides through. Expect this trend to continue through the afternoon. UPDATE Issued at 846 AM CDT Wed Jun 29 2016 A few thunderstorms have developed over portions of the area mainly along the Missouri River and southwest in an area of modest instability. Do not expect these storms to get to strong with instability remaining on the low side. Additional showers and thunderstorms still possible later today. Updates have been sent. UPDATE Issued at 638 AM CDT Wed Jun 29 2016 Scattered thunderstorms currently confined to the far southwest. Upstream convection in montana currently seeing a diurnal minimum. Will update current conditions and trend thunderstorms down southwest this morning. Expect gradual increase in thunderstorms this afternoon on approach of upstream shortwave. UPDATE Issued at 415 AM CDT Wed Jun 29 2016 Will update the chance for thunderstorms across the southwest this morning. Current Line of storms extends from adams county northwest through golden valley county. Uncertain how long they will remain nearly steady state but should last a few more hours as a line. && .SHORT TERM...(Today and tonight) Issued at 300 AM CDT Wed Jun 29 2016 The relative lack of moisture and instability will play a significant role in the thunderstorm trends across west and central North Dakota. First, due to the lack of significant CAPE and shear the threat for severe storms is low. The CAM models and the GFS have been over developing the convection so far today so these models initially have been limited in their usefulness for short term trends. Thunderstorms that have developed have done so in weak upslope flow across the southwest where CAPE and mid level lapse rates are more favorable. Across the remainder of the region mid level lapse rates have been more unfavorable for convection. Have had to adjust the pops for the short term through early afternoon focusing on the southwest and south central. By late this afternoon and evening a shortwave trough in northwest flow aloft will bring better dynamics and support for thunderstorms across northern and central North Dakota. Both the ECMWF and GFS have a strong diurnal trend to the storms, with late afternoon areas of storms in southern canada trending quickly down in the evening as they move into North Dakota. The lack of moisture/precipitable water is the likely reason for not sustaining more widespread convection through the night. Highs today will be still be slightly below normal from teh mid 70s north central to the lower 80s southwest. tonight lows will be in the 50s. .LONG TERM...(Thursday through Tuesday) Issued at 300 AM CDT Wed Jun 29 2016 For Thursday, a north to northeasterly flow Thursday both at the surface and aloft will produce a dry and cooler day behind a departing cold front. Highs will be in the lower to mid 70s. Thursday night through Sunday night, a low level southerly flow initiates in the far west Thursday night, then overspreads all of western and central ND Friday through Sunday. Several shortwaves embedded within a broad to nearly zonal flow will interact with the ongoing low level moisture advection and increased instability, to produce several chances for showers and thunderstorms. The most widespread activity looks to occur Saturday night through Sunday night. Surface dewpoints are forecast into the lower and mid 60s across central ND during this time along with the highest cape and shear. For Monday into Tuesday night, both the GFS and EC show shower and thunderstorm potential through 00Z Tuesday, but then produce a period of dry weather Monday night. Tuesday onward, little or no relief with near daily chances for showers and thunderstorms as a progressive flow and incoming shortwaves create more opportunities for precipitation. Temperatures will rise into the 80s over the weekend and continue into next week. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1229 PM CDT Wed Jun 29 2016 Isolated to scattered thunderstorms expected this afternoon into this evening. Otherwise...VFR conditions are expected. && .BIS Watches/Warnings/Advisories... NONE. && UPDATE...JJS SHORT TERM...WAA LONG TERM...KS AVIATION...JJS
Hazardous weather outlook, Jun 29, 12:18 PM CDT, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 1218 PM CDT WED JUN 29 2016 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-301730- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 1218 PM CDT WED JUN 29 2016 /1118 AM MDT WED JUN 29 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON INTO TONIGHT. A STORM OR TWO MAY BECOME STRONG THIS AFTERNOON...THOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE FOR THUNDERSTORMS DAILY FRIDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Jun 29, 1:13 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
113 PM CDT WED JUN 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1243 PM HAIL DICKINSON 46.88N 102.79W
06/29/2016 E0.88 INCH STARK ND PUBLIC
RELAYED BY BROADCAST MEDIA. TIME ESTIMATED BY RADAR.
&&
JJSSpecial weather statement, Jun 29, 1:19 PM CDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 119 PM CDT WED JUN 29 2016 NDZ033-034-040>042-291900- STARK ND-HETTINGER ND-MORTON ND-GRANT ND-SLOPE ND- 119 PM CDT WED JUN 29 2016 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT HETTINGER...EASTERN SLOPE...NORTHWESTERN GRANT...STARK AND NORTHWESTERN MORTON COUNTIES UNTIL 200 PM CDT/100 PM MDT/... AT 119 PM CDT/1219 PM MDT/...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHEAST OF RICHARDTON TO 5 MILES NORTHWEST OF REGENT. MOVEMENT WAS EAST AT 20 MPH. NICKEL SIZE HAIL AND WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... DICKINSON...GLEN ULLIN...MOTT...ELGIN...BELFIELD...HEBRON... NEW ENGLAND...RICHARDTON...SOUTH HEART...GLADSTONE...NEW LEIPZIG... REGENT...HEART BUTTE DAM...BURT...HAVELOCK...SCHEFIELD...BENTLEY... LEFOR...HEIL AND DICKINSON REGIONAL AIRPORT. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4629 10321 4688 10323 4690 10170 4630 10169 TIME...MOT...LOC 1819Z 289DEG 17KT 4681 10219 4647 10265 JONES
Special weather statement, Jun 29, 1:24 PM CDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1224 PM MDT WED JUN 29 2016 NDZ040-043-291915- SLOPE ND-BOWMAN ND- 1224 PM MDT WED JUN 29 2016 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BOWMAN AND SOUTHWESTERN SLOPE COUNTIES UNTIL 115 PM MDT... AT 1223 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES EAST OF BAKER...MOVING SOUTHEAST AT 20 MPH. NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... RHAME...MARMARTH...PRETTY BUTTE AND SUNSET BUTTE. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4654 10404 4651 10349 4608 10360 4607 10405 TIME...MOT...LOC 1823Z 303DEG 17KT 4642 10407 JONES
Special weather statement, Jun 29, 2:08 PM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 208 PM CDT WED JUN 29 2016 NDZ031>034-040>045-292000- ADAMS ND-STARK ND-HETTINGER ND-MORTON ND-SIOUX ND-GRANT ND- BILLINGS ND-GOLDEN VALLEY ND-SLOPE ND-BOWMAN ND- 208 PM CDT WED JUN 29 2016 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BOWMAN...HETTINGER... SLOPE...GRANT...SOUTHERN GOLDEN VALLEY...SOUTHERN STARK... SOUTHWESTERN BILLINGS...SIOUX...ADAMS AND CENTRAL MORTON COUNTIES UNTIL 300 PM CDT/200 PM MDT/... AT 208 PM CDT/108 PM MDT/...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTH OF CARSON TO 7 MILES SOUTHEAST OF MARMARTH. MOVEMENT WAS SOUTHEAST AT 30 MPH. PENNY SIZE HAIL AND WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... BOWMAN...HETTINGER...GLEN ULLIN...MOTT...ELGIN...SELFRIDGE... AMIDON...NEW SALEM...NEW ENGLAND...CARSON...SCRANTON...FLASHER... NEW LEIPZIG...RHAME...REEDER...REGENT...MARMARTH...ALMONT... GOLVA AND HAYNES. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4676 10402 4687 10123 4595 10060 4595 10404 TIME...MOT...LOC 1908Z 325DEG 26KT 4651 10157 4620 10386 JONES
Local storm report, Jun 29, 2:47 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
247 PM CDT WED JUN 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0246 PM HAIL 14 S RHAME 46.03N 103.66W
06/29/2016 E0.75 INCH BOWMAN ND PUBLIC
&&
MMATHEWSSpecial weather statement, Jun 29, 3:11 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 311 PM CDT WED JUN 29 2016 NDZ034-035-292100- MORTON ND-BURLEIGH ND- 311 PM CDT WED JUN 29 2016 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BURLEIGH AND NORTHEASTERN MORTON COUNTIES UNTIL 400 PM CDT... AT 311 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTHEAST OF FISH CREEK DAM...OR 10 MILES WEST OF MANDAN...MOVING EAST AT 25 MPH. WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BISMARCK...MANDAN...LINCOLN...ST. ANTHONY...FISH CREEK DAM... FORT ABRAHAM LINCOLN STATE PARK... CROWN BUTTE LAKE AND UNIVERSITY OF MARY. LAT...LON 4665 10134 4690 10120 4687 10064 4648 10077 TIME...MOT...LOC 2011Z 286DEG 20KT 4681 10111 JONES
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 5:09 AM CDT | Special Weather Statement | BIS | Hettinger | 51 min |
| Jun 29, 5:58 AM CDT | Special Weather Statement | BIS | Adams | 47 min |
| Jun 29, 7:42 AM CDT | Special Weather Statement | BIS | Mercer | 33 min |
| Jun 29, 12:43 PM CDT | Special Weather Statement | BIS | Stark | 32 min |
| Jun 29, 1:19 PM CDT | Special Weather Statement | BIS | Hettinger, Stark | 41 min |
| Jun 29, 1:24 PM CDT | Special Weather Statement | BIS | Slope | 51 min |
| Jun 29, 2:08 PM CDT | Special Weather Statement | BIS | Adams, Bowman, Grant, Hettinger, Morton, Sioux and 1 more | 52 min |
| Jun 29, 4:12 PM CDT | Special Weather Statement | BIS | Morton | 33 min |
| Jun 29, 4:53 PM CDT | Special Weather Statement | BIS | Burleigh | 52 min |
| Jun 29, 5:50 PM CDT | Special Weather Statement | BIS | Bottineau, Burke, McHenry, Mountrail, Pierce, Renville and 2 more | 40 min |
Nearby
Special Weather Statements in North Dakota, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.